When it comes to fungal yeast infections, Tinea Versicolor is a fungal infection that causes a skin rash. It is caused by a yeast which is called Malassezia furfur. This yeast grows on the skin and will cause a rash when the yeast starts to overgrow. The rash is most common on the abdomen and the surrounding areas. It is most common in young adults, usually affecting those between the ages of 15 to 24. It can also be aggravated by hot and humid conditions. The sun can make it worse.
The infection will start off with small scaly patches on the skin and then become bigger. They can be white, pink, tan or dark brown and can cause slight itching to the affected area. This fungal infection is not contagious and can affect a healthy person. Humid weather and excessive sweating can make more fungus grow. Other factors which can make the fungus grow are a weakened immune system and hormonal changes. People who have had family members with this are also more at risk of developing the infection, as well as those people who suffer from malnutrition.
If you have had Tinea Versicolor before, you can probably treat it with over the counter medications. If you have developed an infection and do not know what it is, you should see a doctor to determine the correct diagnosis. Your doctor will ask you when and where the infection began. He may also ask if it itches, or if you have had any of these symptoms in the past. These questions will help your doctor to determine the correct treatment.
In some cases, the doctor will scrape the skin and send the specimen for a biopsy. He may tell you to get an anti-fungal medication over the counter to treat it. If the infection is too severe, your doctor will most likely write you a prescription for a stronger anti-fungal medication. It may take two weeks or more before any improvement is seen. Tinea Versicolor is likely to return every year or two, but once you know what it is, you will be able to treat it easily.
To prevent developing Tinea Versicolor again, you should wear loose fitting clothing. Wearing tight clothing can cause the skin to be irritated and cause the fungus to grow. You should also avoid placing oily products to the skin, and avoid excess sun exposure. If you have experienced reoccurring tinea versicolor, your doctor can prescribe medication that you will take once or twice a month to prevent the infection from returning. These medications can be topical or oral.
Tinea Versicolor usually only affects between 2% and 8% of the population. If you are one of the unlucky people who has developed this infection, talk to your doctor to determine if there is a preventative treatment for you. If you have developed a skin infection and think it could be Tinea Versicolor, talk to your doctor to determine the correct diagnosis.